New Mexico, 2004Hail in New Mexico, August 7, 2004
August 7, 2004 · NWS MAF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 7, 12:50 PM MST, 4 hours earlier.
Area forecast discussion, Aug 7, 12:50 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 7 2004
.SHORT TERM...
SKIES HAVE CLEARED BEHIND THIS MORNING/S MCS THAT ROLLED ACROSS THE
NORTHERN COUNTIES. REMNANT BOUNDARIES FROM OVERNIGHT CONVECTION
EXTEND ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A
THETA-E RIDGE AXIS WILL ALSO EXTEND DOWN ACROSS THIS AREA LATE THIS
AFTERNOON AND EVENING...AND THESE FEATURES MAY SERVE AS A FOCUS FOR
ADDITIONAL CONVECTION. IN ADDITION...ANOTHER MCS MAY DEVELOP ACROSS
FAR EASTERN NEW MEXICO AND THE TEXAS SOUTH PLAINS LATER
TONIGHT...WHICH MAY ROLL SOUTHEAST INTO OUR NORTH/NORTHEAST COUNTIES
LATE. AS SUCH HAVE INCREASED POPS TO 40-50 PCT ACROSS THE WESTERN
LOW ROLLING PLAINS AND THE PERMIAN BASIN...TAPERED TO 10-30 PCT
ACROSS THE REMAINDER OF THE AREA. WILL MENTION LOCALLY HEAVY RAIN IN
THE GRIDS/ZONES...AND LOCALIZED FLOODING IN THE HWO. WE HAVE
RECEIVED REPORTS OF A FEW LOCATIONS RECEIVING 2 TO 3 INCHES OF RAIN
IN PARTS OF BORDEN AND SCURRY COUNTIES LAST NIGHT. ALTHOUGH NO FFA
IS PLANNED AT THIS TIME...PRECIPITATION WILL NEED TO MONITORED
CLOSELY FOR HEAVY RAINS/FLASH FLOODING...PARTICULARLY ACROSS THE
WESTERN LOW ROLLING PLAINS.
THANKS LUB FOR COORDINATION.
.LONG TERM...
THE SHORT RANGE MODELS SUGGEST A STRONG MID-LEVEL SHORTWAVE TROUGH
WILL TRANSLATE SOUTHEAST OUT OF THE CENTRAL ROCKIES AND INTO THE
SOUTHERN PLAINS TONIGHT. THIS APPEARS FAVORABLE FOR ANOTHER MCS TO
ROLL ACROSS WEST TEXAS LATE TONIGHT AND TOMORROW MORNING. HIGHEST
POPS FOR TOMORROW WILL BE PLACED OVER THE WESTERN LOW ROLLING PLAINS
AND EASTERN PERMIAN BASIN...WHERE WE WILL CONTINUE TO MENTION
LOCALLY HEAVY RAINFALL GIVEN PWAT/S NEAR 1.5 INCHES. LEFTOVER
CONVECTIVE BOUNDARIES COMBINED WITH AFTERNOON HEATING WILL WARRANT A
CONTINUATION OF AT LEAST CHANCE POPS ACROSS THE NORTH TAPERING TO
SLIGHT CHANCE OVER THE BIG BEND REGION THROUGH SUNDAY NIGHT. RAIN
CHANCES...ALBEIT LOW...WILL REMAIN IN THE FORECAST THROUGH MID-WEEK
TO ACCOUNT FOR LINGERING LOW-LEVEL MOISTURE...DAYTIME HEATING AND
SLIGHT COOLING IN THE MID-LEVELS GIVEN NORTHWEST FLOW. WE HAVE
PLACED THE HIGHEST POPS IN THE NORTHEASTERN ZONES FOR THE MENTIONED
PERIOD...BUT LATER SHIFTS WILL LIKELY NEED TO REFINE. THERE
CONTINUES TO BE GOOD AGREEMENT AMONG THE MEDIUM RANGE GUIDANCE WITH
RESPECT TO A STRONG COLD FRONT IMPACTING THE REGION ON WEDNESDAY.
THE EXTENDED ETA AND ECMWF SUGGEST A 1026MB HIGH PRESSURE CENTER
WILL HELP PUSH THE COLD FRONT THROUGH THE AREA BY LATE WEDNESDAY
AFTERNOON. TEMPERATURE GRIDS FOR WEDNESDAY THROUGH SATURDAY WERE
TRENDED DOWN SLIGHTLY...WHILE POPS FOR WEDNESDAY AND THURSDAY WERE
RAISED SLIGHTLY GIVEN THE LATEST MOS GUIDANCE. SURFACE HIGH PRESSURE
SLIDES EAST OF THE AREA AS A LEE-SIDE TROUGH DEVELOPS OVER ERN
CO/NM ON SATURDAY. NORTHWEST FLOW ALOFT IS ADVERTISED TO CONTINUE ON
SATURDAY WITH A STRONG MID AND UPPER LEVEL RIDGE OVER THE WESTERN
U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 90 70 91 / 50 40 30 20
CARLSBAD NM 69 95 68 92 / 30 30 30 30
DRYDEN TX 72 93 70 92 / 30 30 20 20
FORT STOCKTON TX 71 94 69 90 / 30 30 20 20
GUADALUPE PASS TX 65 90 65 88 / 20 20 30 20
HOBBS NM 66 93 68 91 / 40 30 30 30
MARFA TX 65 89 59 84 / 20 20 20 20
MIDLAND INTL AIRPORT TX 70 92 69 91 / 50 30 30 20
ODESSA TX 70 93 68 92 / 40 30 30 20
WINK TX 73 98 71 96 / 30 30 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
21/06
Hazardous weather outlook, Aug 7, 12:50 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 7 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) SAT AUG 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL. LOCALIZED FLOODING OF AREA
ROADS...FARMLANDS...AND LOW LYING AREAS WILL BE POSSIBLE WITH
THE HEAVIER THUNDERSTORMS...ESPECIALLY OVER THE WESTERN LOW ROLLING
PLAINS WHERE HEAVY RAINS FELL LAST NIGHT.
DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY
THUNDERSTORM THAT DEVELOPS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Hail, Eddy
- When
- August 7, 4:50 PM MST to 5:07 PM MST
- Where
- Eddy County, Queen
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.200, -104.733
Scattered thunderstorms affected the Guadalupe Mountains and the plains of southeastern New Mexico during the afternoon and evening of the 7th. An isolated storm became severe and produced large hail near Queen in southwestern Eddy County. A store manager reported that hail began as quarter size stones, but grew to the size of golfballs before it ended more than fifteen minutes later.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Texas, August 7, 2004$80,000 · 69 kt wind · 2 events
- Tornadoes and Damaging Winds in Colorado, August 7, 2004$20,000 · F0 · 9 events
- Hail and Damaging Winds in South Dakota, August 7, 20041.75 in hail · 10 events
- Hail and Damaging Wind in South Dakota, August 7, 20041 in hail · 7 events
- Hail in South Dakota, August 7, 20041.75 in hail · 4 events
- Hail and Damaging Wind in Colorado, August 7, 200452 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 7, 200456 kt wind · 3 events
- Hail in New Mexico, August 7, 20040.75 in hail · 2 events
- Damaging Winds in South Dakota, August 7, 200453 kt wind · 2 events
- Hail in South Dakota, August 7, 20041.25 in hail · 2 events
- Wildfire in Utah, August 7 to 10, 20041 event
- Hail in South Dakota, August 7, 20041 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418472.